Alert archive / Oklahoma / Tornado Warnings in 2010

Tornado Warning 40, NWS Amarillo, TX

May 23, 2010Cimarron County, Oklahoma

NWS Amarillo, TX issued this tornado warning at May 23, 2010, 9:56 PM CDT for Cimarron County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2010, 9:56 PM CDT (02:56 UTC)
Expired
May 23, 2010, 10:32 PM CDT
In force
36 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Cimarron County, OK

The radar

The Pueblo radar (KPUX), 206 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:53 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2337 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.7
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WFUS54 KAMA 240256
TORAMA
OKC025-240345-
/O.NEW.KAMA.TO.W.0040.100524T0256Z-100524T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
956 PM CDT SUN MAY 23 2010

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA.

* UNTIL 1045 PM CDT

* AT 953 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE
  MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR WHEELESS...OR   
  ABOUT 23 MILES WEST OF BOISE CITY...MOVING NORTH AT 40 MPH. IN     
  ADDITION TO THE TORNADO THREAT...THIS STORM IS CAPABLE OF          
  PRODUCING GOLF BALL SIZED HAIL AND DAMAGING WINDS IN EXCESS OF 70  
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE WHEELESS...
  KENTON AND BLACK MESA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW! ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3700 10268 3699 10268 3671 10287 3671 10301
      3700 10301 3700 10300 3701 10292
TIME...MOT...LOC 0256Z 197DEG 38KT 3677 10292

$$

JOHNSON
2 follow-up statements
039 
WWUS54 KAMA 240318
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1018 PM CDT SUN MAY 23 2010

OKC025-240345-
/O.CON.KAMA.TO.W.0040.000000T0000Z-100524T0345Z/
CIMARRON OK-
1018 PM CDT SUN MAY 23 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
NORTHWESTERN CIMARRON COUNTY...

AT 1016 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
TRACKING SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THE 
MOST DANGEROUS PART OF THIS STORM WAS LOCATED OVER NORTHWESTERN 
CIMARRON COUNTY...OR ABOUT 23 MILES NORTHWEST OF BOISE CITY...MOVING 
NORTH NORTHEAST AT 40 MPH. IN ADDITION TO THE TORNADO THREAT...THIS 
STORM IS CAPABLE OF PRODUCING PING PONG BALL SIZED HAIL AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW! ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3700 10271 3687 10280 3687 10293 3701 10295
      3701 10292
TIME...MOT...LOC 0317Z 189DEG 35KT 3694 10284

$$

JOHNSON
109 
WWUS54 KAMA 240332
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1032 PM CDT SUN MAY 23 2010

OKC025-240342-
/O.CAN.KAMA.TO.W.0040.000000T0000Z-100524T0345Z/
CIMARRON OK-
1032 PM CDT SUN MAY 23 2010

...THE TORNADO WARNING FOR NORTHWESTERN CIMARRON COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS EXITED THE WARNED AREA AND NO LONGER POSES A 
TORNADIC THREAT TO CIMMARON COUNTY. THEREFORE THE TORNADO WARNING 
HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3700 10271 3687 10280 3687 10293 3701 10295
      3701 10292
TIME...MOT...LOC 0332Z 189DEG 35KT 3708 10281

$$

JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 6:31 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 23, 6:31 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT SUN MAY 23 2010

.UPDATE...
FORECAST WAS UPDATED EARLIER THIS AFTERNOON TO INCLUDE TORNADO WATCH
NUMBER 207 UNTIL MIDNIGHT FOR THE NORTHWEST PARTS OF OUR FORECAST
AREA. STORMS HAVE STARTED TO DEVELOP AND THE POTENTIAL FOR SEVERE
WEATHER SHOULD SPREAD SOUTH OF THE EXISTING WATCH...REQUIRING ANOTHER
WEATHER WATCH. MORE NEWS WILL FOLLOW.

NUNEZ

&&

.AVIATION...
FIRST IMPACT WILL BE FROM THE STRONG TO SEVERE STORMS THAT WERE
ALREADY DEVELOPING ALONG THE TEXAS AND NEW MEXICO BORDER. INDIVIDUAL STORMS
WERE MOVING NORTH NORTHEAST BUT THE LINE SHOULD TRACK SLOWLY EAST.
KDHT COULD BE AFFECTED AS EARLY AS 01Z-02Z WHILE KAMA AND KGUY MAY
NOT SEE THESE STORMS UNTIL LATER THIS EVENING. THUNDERSTORM
POTENTIAL MAY REACH A BRIEF LULL BEFORE THE NEXT WEATHER DISTURBANCE
LAUNCHES ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LATE TONIGHT
THROUGH EARLY MONDAY MORNING. SHOWERS SHOULD PREVAIL WITH A LESSER
CHANCE OF THUNDERSTORMS. ALSO...LOW CEILINGS SHOULD DEVELOP BEFORE
DAYBREAK AND WILL HOLD FAST THROUGH MID TO LATE MORNING BEFORE THE
DRYLINE MIXES EAST AND DRIES OUT THE LOWER LEVELS.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 344 PM CDT SUN MAY 23 2010/

DISCUSSION...
THE WEATHER PATTERN CONTINUES TO SET UP FOR A PERSISTENT PERIOD OF
OCCASIONAL SHOWERS AND THUNDERSTORMS TONIGHT THROUGH WEDNESDAY NIGHT.
THE PRIMARY UPPER LEVEL FOCUS WILL BE THE WESTERN CONUS TROUGH WHICH
CONTINUED TO DEEPEN. AT THE SURFACE...THE WEAK FRONT THAT EDGED INTO
THE WESTERN OKLAHOMA PANHANDLE EARLIER TODAY...HAS LIFTED NORTH OF
THE AREA GIVEN THE AGGRESSIVE SOUTHERLY FLOW. ALSO...A DRYLINE
REMAINED POISED NEAR THE TEXAS AND NEW MEXICO BORDER.

ACCORDING TO THE 18Z KAMA UPPER AIR SOUNDING...MOISTURE HAS DEEPENED
AND LARGE SCALE ASCENT HAS TRIMMED THE CAPPING INVERSION FASTER THAN
WHAT THE SHORT RANGE MODELS HAVE PREDICTED. WATER VAPOR SHOWED
EVIDENCE OF A SLOW MOVING WEATHER DISTURBANCE. CONDITIONS FAVOR
STRONG TO SEVERE STORMS THIS EVENING...BUT DEVELOPMENT IS CONDITIONAL
ON THE TIMING OF THE WEATHER DISTURBANCE APPROACHING FROM THE
SOUTHWEST AS WELL AS THE REQUIRED DAYTIME HEATING TO INITIATE
THUNDERSTORMS. LATER TONIGHT...UPPER LEVEL FORCING ENTERS THE AREA AND
IS ANTICIPATED TO BRING ANOTHER ROUND OF THUNDERSTORMS AFTER MIDNIGHT
THROUGH MONDAY MORNING.

THE DRYLINE MIXES EASTWARD ON MONDAY WHILE THE WESTERN CONUS LOW
LIFTS TOWARD THE NORTHERN PLAINS. THE FORCING ASSOCIATED WITH THIS
SYSTEM...THE APPROACHING COLD FRONT AND THE EVER PRESENT DRYLINE WILL
COMBINE FOR ANOTHER INTENSE ROUND OF STORMS ON MONDAY AFTERNOON AND
EVENING...MAINLY OVER THE EASTERN HALF OF THE AREA.

WHILE THE UPPER LEVEL SYSTEM LIFTS INTO THE NORTHERN U.S...ANOTHER
UPPER LOW PRESSURE DIVES ALONG THE EASTERN PACIFIC AND CHARTERS A
SIMILAR COURSE. WE MAINTAINED RAIN CHANCES ON TUESDAY THROUGH WEDNESDAY
NIGHT TO ACCOUNT FOR THE UNSETTLED WEATHER EXPECTED. BY THURSDAY...MODELS
BUILD AN UPPER LEVEL RIDGE ACROSS THE CENTRAL U.S. WHICH MAY LEAD TO
A BREAK IN THE STORMY WEATHER.

NUNEZ

FIRE WEATHER...
LOW RELATIVE HUMIDITIES AND WINDY CONDITIONS MAY EDGE INTO THE
WESTERN OKLAHOMA AND NORTHWEST TEXAS PANHANDLES ON MONDAY AFTERNOON
..RESULTING IN NEAR CRITICAL FIRE WEATHER CONDITIONS. GIVEN THE
CURRENT GREEN UP AND EXPECTED RAINS...WE WILL NOT ISSUE ANY WATCH OR
WARNING AT THIS POINT. OTHERWISE...GENEROUS AMOUNTS OF MOISTURE
CONTINUE TO STREAM NORTH INTO THE PANHANDLES...AND WILL INCREASE
THE CHANCE OF RAIN TONIGHT THROUGH MONDAY. RAIN POTENTIAL SHOULD
PERSIST INTO WEDNESDAY NIGHT.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/08
Hazardous weather outlook, May 23, 4:57 PM CDT, 4 hours 59 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT SUN MAY 23 2010

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
457 PM CDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT FOR THE CENTRAL AND
WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES LATE THIS AFTERNOON THROUGH TONIGHT. SOME STORMS THAT FORM
WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS...BUT ISOLATED TORNADOES WILL ALSO
BE POSSIBLE. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR
FLASH FLOODING.

SOUTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED THROUGH
TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. AS A RESULT...
CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY THROUGH WEDNESDAY NIGHT. SOME OF THE STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...MAINLY DURING THE
AFTERNOON AND EVENING HOURS FROM MONDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN
ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY
FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

TAB

In the hours before

Local storm report, May 23, 8:02 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             10 S TEXLINE            36.23N 103.02W
05/23/2010  M0.88 INCH       DALLAM             TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER AMA1000503

TAS
Local storm report, May 23, 8:16 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     1 S BLACK MESA PARK     36.83N 102.88W
05/23/2010  M59 MPH          CIMARRON           OK   MESONET

&&

EVENT NUMBER AMA1000504

JC
Local storm report, May 23, 8:42 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
842 PM CDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TORNADO          11 WSW FELT             36.51N 102.96W
05/23/2010                   CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1000505

TAS
Local storm report, May 23, 8:54 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
854 PM CDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TORNADO          7 W FELT                36.57N 102.91W
05/23/2010                   CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1000506

JC
Local storm report, May 23, 8:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
858 PM CDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     1 S BLACK MESA PARK     36.83N 102.88W
05/23/2010  M61 MPH          CIMARRON           OK   MESONET

            5 SE KENTON

&&

EVENT NUMBER AMA1000507

JC
Local storm report, May 23, 9:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
929 PM CDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TORNADO          9 WSW FELT              36.52N 102.93W
05/23/2010                   CIMARRON           OK   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1000508

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:24 PM CDTSevere Thunderstorm WarningAMACimarron51 min
May 23, 8:10 PM CDTSevere Thunderstorm WarningAMACimarron65 min
May 23, 8:23 PM CDTTornado WarningAMACimarron22 min
May 23, 8:44 PM CDTTornado WarningAMACimarron31 min
May 23, 9:10 PM CDTSevere Thunderstorm WarningAMACimarron65 min
May 23, 9:17 PM CDTSevere Thunderstorm WarningAMACimarron58 min
May 23, 9:22 PM CDTTornado WarningAMACimarron38 min
May 23, 9:48 PM CDTSevere Thunderstorm WarningAMACimarron31 min
May 23, 9:54 PM CDTTornado WarningAMACimarron36 min
May 23, 10:15 PM CDTSevere Thunderstorm WarningAMACimarron60 min
May 24, 11:49 AM CDTSevere Thunderstorm WarningAMATexas56 min
May 24, 12:42 PM CDTSevere Thunderstorm WarningAMABeaver, Texas63 min
May 24, 1:40 PM CDTSevere Thunderstorm WarningAMABeaver, Texas65 min
May 24, 2:41 PM CDTSevere Thunderstorm WarningAMABeaver, Texas49 min
May 24, 5:07 PM CDTSevere Thunderstorm WarningAMABeaver, Texas53 min

Nearby

Tornado Warnings in Oklahoma, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.